Applied Evidence

The naloxone option

Author and Disclosure Information

This quick guide provides you with naloxone dosing information and steps you’ll want to take once the crisis has passed.


 

References

More than 64,000 people in the United States died of drug overdoses in 2016.1 Of those overdose deaths, more than 34,000 were related to the use of natural (eg, codeine, morphine); synthetic (eg, fentanyl); and semisynthetic (eg, oxycodone, hydrocodone) opioids.1 The number of drug-overdose fatalities (driven largely by opioids) has increased so dramatically in recent years that drug overdose is now the leading cause of intentional and unintentional injury-related death in the United States.2 Furthermore, opioid use is increasing among college students, with many injecting these agents.3 Those injecting (as opposed to other routes of delivery) have the highest death rate.4

The Department of Health and Human Services has identified 3 important issues to address with regard to the opioid epidemic: prescriber education, community naloxone access, and better interventions (such as naloxone overdose-reversal take-home kits) for people with opioid use disorders and/or a history of overdoses.5 (For more on overdose reversal kits, see “What FPs need to know about naloxone kits,” a 3-in-3 video.) With these goals in mind, we provide the following review of naloxone dosing and postoverdose treatment.

Steps FPs can take to reverse the overdose

Opioids act on delta, kappa, and mu receptors in the brain to produce analgesic effects,6 but, in large quantities, their mu receptor activity can cause fatal respiratory depression.7 Some of the most commonly abused opioids are heroin and the prescription opioids fentanyl, oxycodone, and hydrocodone.8

People who have overdosed on opioids generally present with evidence of obtundation, miosis, and difficulty breathing. Respiratory failure is the most common cause of death.9 Hypothermia, compartment syndrome, rhabdomyolysis, renal failure, and acute pulmonary edema are less common complications. Overdoses and these medical issues can potentially be reversed and/or mitigated by naloxone administration.10,11

Naloxone and its routes of administration. Naloxone is the agent of choice in overdose situations.12 It works as an antagonist of the delta, kappa, and mu receptors,6,13 has a rapid onset of action, and is associated with minimal adverse effects.14

Naloxone can be administered via the intravenous (IV), intranasal, intramuscular, subcutaneous, intraosseous, or endotracheal routes.6 Although IV administration has been the most common and is still generally preferred in the hospital setting, the intranasal route has gained favor, partly because it can be difficult to establish an IV in IV drug users and partly because it is easier for nonmedical people to administer.6

In addition, the nasal mucosa has an abundant blood supply resulting in rapid absorption. The drug reaches the systemic circulation quickly and avoids first-pass hepatic metabolism.6 Intranasal route absorption is enhanced by deep inhalation and patient cooperation, but it can still be effective in an unconscious patient. Response time is nearly the same as that with IV administration (both act within 1-2 mins).6

Next Article:

   Comments ()

Recommended for You

Articles from The Journal of Family Practice

Quizzes from MD-IQ

Research Summaries from ClinicalEdge